Advice again please!

Hello again Ladies,

My mum was due to have her second round of chemo yesterday but unfortunately when we arrived they told us mum's kidney blood result was too low. They are giving her the weekend to see if it improves and hopefully chemo will go ahead on Mon.

After her first round of chemo she was admitted to hospital on day 2 with a severe headache and very flushed face (temp normal). She was given several doses of morphine to help with the pain and had a brain scan which was normal. We were told this was probably due to an allergy to the anti-sickness drug Granisetron she got before chemo and they said they would change this for cycle 2.

Yesterday before we went for chemo she had to take 10 Dexamethasone 6 hours before we went in. When chemo didn't go ahead and we left they said she'd feel a bit hyper due to the steroids she had taken but it would be okay.

Today she is experiencing the same headache although not quite as severe but has a very flushed face. Could it be an allergy to the steroids rather than the Granisetron? Is there an alternative steroid she could take? Just wondering if this has happened to anyone else? Not sure if I should be calling the hospital in advance or just mention this when we go in again on Mon?

Gwen X

9 Replies

  • Hi Gwen,

    I take dexamethosone and it always gives me a flushed face. My temperature is normal, but the flush is impressive and always has my husband twitching for the chemo helpline at my unit. We checked with the unit the first time it happened and they said it was a response to the steroids (not necessarily an allergic reaction, just a side-effect).

    I'd say there's no harm in calling for advice this evening and keep any eye on it, but mention it again on Monday.


  • I always had a flushed face from dexamethasone, which lasted for two days or so but never headaches.

  • My face was always flushed because of steroids and I was a bit hyper after taking them, I also had a headache to with no temp, I was told it was the side effects.

    If you are worried there is no harm getting advise from the hospital especially if you are worried.

    Take care


  • Yeah me too...bright red! Hopefully your Mums bloods will recover over the weekend..they can do surprisingly fast. Try not to worry..the oncology team do this all the time..let them do their stuff while you keep your Mums spirits up xx Lyndall

  • Steriods gave me a flushed face. I looked like Aunt Sally from Worzel Gumage. It normally appeared the day after chemo. Sometimes were worse than others no pattern don't know why.

    It's lovely that you are looking out for your mum.

    With the kindest of regards.


  • I always get a very red steroid flush face but no headaches , I was given another steroid starting with Dex..... But will have to check than name. Plus my steroids were always given to me to take at the same time as the saline flush was going in when I was in the Unit and not at home which I felt was so easy. I would call her unit for advice if you haven't done so.

    Take care

    Clare x

  • I had dexamethasone steroids and always had a flushed face for a few days after chemo, I didn't have a headache tho.

    As others have said, maybe ring the unit to put your mind at rest and then see them Monday.

    Sending hugs and best wishes to you both.

    Mandy, xx

  • I always had a very red face after the Dex.

    I also got it very badly a few weeks ago when I had a steroid injection in my hip after an op to have a replacement. The dr at the hospital gave me some piriton to try and calm it down.

    Georgie xx

  • Yes, me too. My face and neck would get very red and I was also hyper for a couple of days after the steroids. x

You may also like...